Wednesday, February 01, 2006


A friend from college - F - telephoned yesterday. Like me she has a number of fairly serious mental health 'issues' and (also like me) she has difficulty articulating her needs. I suspect she isolates herself too. She was in a very distressed state. 'I'm afraid. I'm so afraid,' she kept repeating. I couldn't do much to help as she is 100 miles away in my 'home town' of Birmingham. (Not Alabama). She told me that she had complained of the debilitating side affects of the psychotropic drug she had been prescribed - Stelazine. It is a 'first generation' neuroleptic/anti-psychotic. It is not as sedating as Chlorpromazine but it has equally horrendous side effects. I was on it for a short time in hospital and I remember stiff muscles, aching limbs and prickly skin. Instead of weaning her off this medication F's psychiatrist cut off her supply. I advised her to ring her GP's surgery and call out the duty doctor. I suggested that he/she should prescribe something/anything to combat the withdrawal symptoms F was experiencing. (Something her psychiatrist should have done in the first instance.)

But, ultimately, all I could offer was empathy
And that wasn't nearly enough.

Current Mood: Irritable and short-tempered.


Post a Comment

<< Home